Elderly patient presenting with nausea and visual disturbance. Interpret the ECG.
Describe and interpret this ECG
ECG ANSWER and INTERPRETATION
This is a tricky ECG!
There is evidence of atrial fibrillation, as evidenced by the irregular baseline with fibrillatory waves most prominent in V1-2.
NB. Fibrillatory waves are characteristically seen in V1-2 (which overlie the atria), as opposed to tremor artefact which may be in seen in multiple leads without a predominance for V1-2.
However, the ventricular rhythm is regular. How can this be? AF is irregular by definition…
- The underlying rhythm is AF, which is being treated with digoxin.
- There is complete heart block, prevent atrial impulses from reaching the ventricles.
- There is an accelerated junctional rhythm maintaining cardiac output.
If this all seems like too much of a coincidence, then consider the pathophysiology of digoxin toxicity…
Mechanisms of Digoxin Toxicity
Digoxin toxicity produces a wide variety of dysrhythmias, due to:
- Increased automaticity of atrial, junctional and ventricular tissues — via actions at the Na/K and Na/Ca exchangers causing increased intracellular calcium and therefore increased spontaneous depolarisation of cardiac pacemaker cells.
- Decreased AV conduction — via increased vagal tone at the AV node.
Digoxin toxicity produces some combination of:
- Increased atrial automaticity — especially atrial tachycardia, but also atrial ectopics, AF, flutter.
- Increased junctional automaticity — especially accelerated junctional rhythms.
- Increased ventricular automaticity — frequent VEBs and bigeminy, polymorphic VT.
- AV blocks — including 1st, 2nd and 3rd degree AV block.
Characteristic ECG patterns include:
- Atrial tachycardia with high-grade AV block (= the classic dig-toxic rhythm).
- Regularised AF = AF with complete heart block + accelerated junctional escape rhythm, producing a paradoxically regular rhythm.
- Bidirectional VT = polymorphic VT with QRS complexes that alternate between left- and right-axis-deviation, or between LBBB and RBBB morphology.
NB. Digoxin toxicity should not be confused with digoxin effect (= “sagging” ST depression and T-wave inversion in patients on therapeutic doses of digoxin; not predictive of toxicity).
- Check for tremor artefact before you start diagnosing regularised AF!
- If the ECG pattern appears genuine and the clinical picture is compatible with digoxin toxicity (GI upset, xanthopsia, current digoxin treatment), then check an urgent digoxin level.